Nebraska, 2023

Hail in Nebraska, August 11, 2023

August 11, 2023 · NWS OAX · 12 events in 3 counties and zones

A supercell developed in Saline County and produced 1-to-2-inch diameter hail in a consistent line across 3 counties in the early afternoon on August 11.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A supercell developed in Saline County and produced 1-to-2-inch diameter hail in a consistent line across 3 counties in the early afternoon on August 11.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 11, 5:18 AM CST, 5 hours 54 minutes earlier.

Area forecast discussion, Aug 11, 5:18 AM CST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
618 AM CDT Fri Aug 11 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 218 AM CDT Fri Aug 11 2023

Key Messages:

 - Warmer weather today with highs back in the 90s and some seeing
   heat indices near 100 towards the KS border.

 - Slight risk for severe storms this afternoon and evening toward
   the NE-MO-IA region with large hail and damaging winds being
   primary threats.

 - Chance for more widespread severe weather possible Sunday, but
   confidence is low at this time as we wait for more details to
   be ironed out.

The storms have moved off to the east this morning leaving behind
mostly clear skies. Temperatures across the area are generally in
the upper 60s to mid 70s and will continue to slowly fall over the
next couple hours until sunrise.

A warm front will lift north across the area today bringing in a
warmer air mass with highs today expected to get into the low-to-
mid 90s. Combined with more humid conditions near the NE-KS border,
heat indices in this area will get up to around 100 degrees. We
have another chance for severe weather this afternoon as a
shortwave triggers thunderstorms along a stalled boundary along
the Nebraska-KS and Iowa-MO border. While most of the thunderstorm
activity seems more likely across northern Missouri, there could
be a couple strong storms that clip Falls City or Clarinda. SPC
has the slight risk area all the way up to I-80 along the Missouri
River, but confidence is lower farther north than the NE-MO-IA
border region. Thunderstorms that develop will be in a very
unstable environment with anywhere from 2000-4000 J/kg of CAPE.
Deep-layer shear will be moderately strong as well, with an excess
of 200 m2/s2 of 0-3km shear. This should support initially
discrete storms that with little-to-no cap turn into convective
clusters. Primary threats will be large hail and damaging winds.
The severe thunderstorm threat will likely be over by 10 PM, but
could be as late as midnight.

Saturday we get a bit of a break as a weak transient ridge brings
high pressure across the region. Subsidence should keep us fairly
clear with highs back down into the mid-80s. We'll see a warm
front lift back north Saturday evening with the approach of a much
stronger upper-level wave. Saturday evening doesn't look
particularly severe at this time with minimal elevated
instability, but it will play a role in what we see on Sunday.

The stronger upper-level wave will bring a strong cold front
through during the day on Sunday. Best case scenario has shower
and thunderstorm activity Saturday night lingering into Sunday and
keeping us more stable, which will shift the severe threat farther
east. Worst case scenario would have us clear out Sunday morning
and becoming moderately to strongly unstable ahead of this system
leading to severe storms Sunday afternoon-evening. Many details
still need to be hammered out so watch this time-frame for more
information.

Cooler, drier air will move in early next week leading to very
pleasant weather. Highs on Monday look likely to stay down in the
70s, and highs in the low 80s on Tuesday. The forecast gets more
muddled as we get later into next week, but expect a warming trend
back towards normal by midweek.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 617 AM CDT Fri Aug 11 2023

VFR conditions kick off the TAF period, with scattered to broken mid-
level clouds wafting in from the west that are associated with
elevated showers with intermittent lightning in north-central
Nebraska. Those showers will make a close call with KOFK and KLNK
through 13z. Some MVFR visibilities have developed in northeast
Nebraska into Iowa, but have been in the minority thanks to strong
enough winds through most of the night. Later this afternoon, Storms
will become possible by 21z but appear to be most likely south and
east of KOMA and KLNK. If Storms do form and affect the TAF sites,
watch for development north of KOFK with storms traveling
southeast to affect KLNK and KOMA later in the evening. For now,
storms are left out due to the higher likelihood of them being to
the southeast.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...McCoy
AVIATION...Petersen
Hazardous weather outlook, Aug 11, 10:17 AM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1117 AM CDT Fri Aug 11 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-120630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1117 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms this afternoon
and evening along and east of the Missouri River Valley south of
Omaha/Council Bluffs. Primary threats will be damaging winds and
large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is another slight risk for severe thunderstorms on Sunday
for southeast Nebraska and southwest Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight or Thursday.

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Saline

When
August 11, 11:12 AM CST
Where
Saline County, 8.23 mi SSW of Dorchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.540, -97.180

Trained spotter reported 1-inch hail.

Hail, Gage

When
August 11, 11:43 AM CST
Where
Gage County, 6.41 mi NW of Hoag
Measured
1.5 in hail
Reported by
Public
Coordinates
40.390, -96.910

Public reported 1.5-inch hail.

Hail, Gage

When
August 11, 12:01 PM CST
Where
Gage County, 2.11 mi E of Hoag
Measured
1 in hail
Reported by
Public
Coordinates
40.320, -96.790

Public reported 1-inch hail.

Hail, Gage

When
August 11, 12:01 PM CST
Where
Gage County, 3.35 mi NE of Hoag
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.350, -96.780

Trained spotter reported 1-inch hail.

Hail, Gage

When
August 11, 12:04 PM CST
Where
Gage County, 1.48 mi SSW of (Bie)beatrice Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.280, -96.760

Public reported 1.75-inch hail via social media.

Hail, Gage

When
August 11, 12:04 PM CST
Where
Gage County, 2.76 mi N of (Bie)beatrice Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
40.340, -96.750

Public reported 1.25-inch hail.

Hail, Gage

When
August 11, 12:18 PM CST
Where
Gage County, 3.24 mi ESE of Beatrice
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.260, -96.670

Fire Department reported wind driven 1-inch hail that stripped crops.

Hail, Gage

When
August 11, 12:25 PM CST
Where
Gage County, 2.11 mi E of Holmesville
Measured
1 in hail
Reported by
Public
Coordinates
40.200, -96.610

Public reported lots of hail up to quarter size.

Hail, Gage

When
August 11, 12:25 PM CST
Where
Gage County, 1.48 mi SSW of Rockford
Measured
1 in hail
Reported by
Public
Coordinates
40.230, -96.610

Public reported 1-inch hail.

Hail, Gage

When
August 11, 12:44 PM CST
Where
Gage County, 3.45 mi N of Liberty
Measured
1.5 in hail
Reported by
Public
Coordinates
40.130, -96.480

Public reported quarter to ping pong sized hail.

Hail, Pawnee

When
August 11, 12:48 PM CST
Where
Pawnee County, Burchard
Measured
1.5 in hail
Reported by
Public
Coordinates
40.150, -96.350

Public reported 1.5-inch hail.

Hail, Pawnee

When
August 11, 12:50 PM CST
Where
Pawnee County, Burchard Rinne Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.130, -96.350

Trained spotter reported 2-inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126336, 1126344, 1126345, 1126347, 1126349, 1126351, 1126354, 1126355, 1126357, 1126359, 1126360, 1126361.